fbpx

Pentoxifylline (Trental) and Vitamin E for Radiation Fibrosis

Share Button

“Going forward, this information should be used to better counsel patients prior to the initiation of pentoxifylline therapy for the prevention of radiation-induced breast fibrosis.”

I had chemo-radiation for base of tongue squamous cell carcinoma in 2011 and so far I have not had a recurrence of my cancer. Soon after completing radiation I developed a fairly large and bothersome lymphedema on the right side of my face and neck. This slowly dissipated over a month with a lot of help from a physical therapist who was learning about facial lymphedema on the job!

During that time I read several articles by Delanian et al regarding the use of pentoxifylline (Trental) and vitamin E to combat radiation fibrosis in breast cancer patients.

 

The results were promising so I started on this regimen and have continued . I do have obvious radiation fibrosis with:

  • reduced mouth opening,
  • moderate dysphagia,
  • stiffness of neck muscles and
  • painful muscle spasms.

I will never know for sure whether this regimen helped but I have had no side effects and my symptoms are mild compared to others I have communicated with.

It is said that this regimen can even help patients who have well established radiation-induced fibrosis.

Dr Michael Stubblefield does mention this as a possible help but with the caveat that the studies are small.
Something to consider. Ralph


Hi Ralph,

Thanks for your post. Your therapy of pentoxifylline (Trental) and vitamin E was discussed, I think, in an online group I belong to called Radiation-induced Lumbo Sacral Plexopathy (RILP). There was discussion of Dr. Stubblefield as well. As if to say that Dr. Stubblefield is the doctor out there who understands the most about our side effect-radiation fibrosis.

I think it is interesting that your example (base of the tongue), the study linked below (breast cancer) and the RILP group (the lower back and related areas) all experience radiation damage and we all look for some form of therapy to help us.

Question- the study of pentoxifylline (Trental) talks about a problem with patients and nausea. Did you experience any gastro-intestinal issues? If so, what did you do about them? Just curious.

Thanks again,

David Emerson

  • MM Survivor
  • MM Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Pentoxifylline and vitamin E drug compliance after adjuvant breast radiation therapy

“...Two randomized clinical trials have demonstrated the efficacy of pentoxifylline in combination with vitamin E in the treatment and prevention of radiation-induced fibrosis of the breast. Delanian et al performed a double-blind, placebo-controlled study in women who had previously received radiation therapy for breast cancer. This trial found a significant reduction in the volume of fibrotic tissue at 6 months in patients who were treated with pentoxifylline and vitamin E.

Conclusions- We found that pentoxifyline tolerance and compliance is significantly worse in a clinical practice setting than has been reported in randomized trials when used for prevention of radiation-induced breast fibrosis.

A significant proportion of patients in our cohort experienced GI side effects that led to a dose reduction or discontinuation of the regimen.

Ondansetron is associated with improved compliance, whereas PPI therapy is associated with worse compliance with pentoxifylline therapy.

Going forward, this information should be used to better counsel patients prior to the initiation of pentoxifylline therapy for the prevention of radiation-induced breast fibrosis.”

Leave a Comment: